• Previous Article
    Chaotic cuttlesh: king of camouage with self-excited and hidden flows, its fractional-order form and communication designs with fractional form
  • DCDS-B Home
  • This Issue
  • Next Article
    The operating diagram for a model of competition in a chemostat with an external lethal inhibitor
doi: 10.3934/dcdsb.2019210

Homoclinic orbits and chaos in the generalized Lorenz system

School of Information Technology, Jiangxi University of Finance and Economics, Nanchang, Jiangxi 330013, China

Received  October 2018 Revised  May 2019 Published  September 2019

This paper investigates the homoclinic orbits and chaos in the generalized Lorenz system. Using center manifold theory and Lyapunov functions, we get non-existence conditions of homoclinic orbits associated with the origin. The existence conditions of the homoclinic orbits are obtained by Fishing Principle. Therefore, sufficient and necessary conditions of existence of homoclinic orbits associated with the origin are given. Furthermore, with the broken of the homoclinic orbits, we show that the chaos is in the sense generalized Shil'nikov homoclinic criterion.

Citation: Ting Yang. Homoclinic orbits and chaos in the generalized Lorenz system. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2019210
References:
[1]

A. Ashraf and A. Abdulnasser, On the design of chaos-based secure communication systems, Commun. Nonlin. Sci., 16 (2011), 3721-3737. doi: 10.1016/j.cnsns.2010.12.032. Google Scholar

[2]

J. Bao and Q. Yang, A new method to find homoclinic and heteroclinic orbits, Appl. Math. Comput., 217 (2011), 6526-6540. doi: 10.1016/j.amc.2011.01.032. Google Scholar

[3]

S. Čelikovský and G. Chen, On a generalized Lorenz canonical form of chaotic systems, Int. J. Bifurcat. Chaos, 12 (2002), 1789-1812. doi: 10.1142/S0218127402005467. Google Scholar

[4]

S. Čelikovský and G. Chen, Secure synchronization of a class of chaotic systems from a nonlinear observer approach, IEEE Trans. Automat. Contr., 50 (2005), 76-82. doi: 10.1109/TAC.2004.841135. Google Scholar

[5]

S. Čelikovský and G. Chen, On the generalized Lorenz canonical form, Chaos Solitons Fractals, 26 (2005), 1271-1276. doi: 10.1016/j.chaos.2005.02.040. Google Scholar

[6]

X. Chen, Lorenz equations part Ⅰ: Existence and nonexistence of homoclinic orbits, SIAM J. Math. Anal., 27 (1996), 1057-1069. doi: 10.1137/S0036141094264414. Google Scholar

[7]

L. O. ChuaM. Komuro and T. Matsumoto, The double scroll family, IEEE Trans. Circuits Syst., 33 (1986), 1072-1118. Google Scholar

[8]

B. A. Coomes, H. Koçak and K. J. Palmer, A Computable Criterion for the Existence of Connecting Orbits in Autonomous Dynamics, J. Dyn. Differ. Equ., 28 (2016), 1081–1114. doi: 10.1007/s10884-015-9437-y. Google Scholar

[9]

S. P. Hastings and W. C. Troy, A proof that the Lorenz equations have a homoclinic orbit, J. Differ. Equ., 113 (1994), 166-188. doi: 10.1006/jdeq.1994.1119. Google Scholar

[10] M. W. HirschS. Smale and R. L. Devaney, Differential Equations, Dynamical Systems, and an Introduction to Chaos, Third edition. Elsevier/Academic Press, Amsterdam, 2013. Google Scholar
[11]

G. A. Leonov, Attractors, limit cycles and homoclinic orbits of low dimensional quadratic systems. analytical methods, Can. Appl. Math. Q., 17 (2009), 121-159. Google Scholar

[12]

G. A. Leonov, General existence conditions of homoclinic trajectories in dissipative systems, Lorenz, Shimizu-Morioka, Lu and Chen systems, Phys. Lett. A, 376 (2012), 3045-3050. doi: 10.1016/j.physleta.2012.07.003. Google Scholar

[13]

G. A. Leonov, Fishing principle for homoclinic and heteroclinic trajectories, Nonlinear Dyn., 78 (2014), 2751-2758. doi: 10.1007/s11071-014-1622-8. Google Scholar

[14]

G. A. Leonov, Existence Conditions of Homoclinic Trajectories in Tigan System, Int. J. Bifurcat. Chaos, 25 (2015), 1550175. doi: 10.1142/S0218127415501758. Google Scholar

[15]

E. N. Lorenz, Deterministic non-periodic flow, J. Atmos. Sci., 20 (1963), 130-141. Google Scholar

[16]

P. Namayanja, Chaotic dynamics in a transport equation on a network, Discrete Contin. Dyn. Syst. Ser. B, 23 (2018), 3415-3426. doi: 10.3934/dcdsb.2018283. Google Scholar

[17] J. PalisJ. P. Júnior and F. Takens, Hyperbolicity and Sensitive Chaotic Dynamics at Homoclinic Bifurcations: Fractal Dimensions and Infinitely Many Attractors in Dynamics, Cambridge University Press, Cambridge, 1995. Google Scholar
[18]

K. RajagopalA. AkgulS. Jafari and B. Aricioglu, A chaotic memcapacitor oscillator with two unstable equilibriums and its fractional form with engineering applications., Nonlinear Dynam., 91 (2018), 957-974. Google Scholar

[19]

L. P. Shil'nikov, A. L. Shil'nikov, D. V. Turaev and L. O. Chua, Methods of Qualitative Theory in Nonlinear Dynamics, World Scientific, Singapore, 2001. doi: 10.1142/4221. Google Scholar

[20]

C. P. Silva, Shil'nikov's theorem-a tutorial, IEEE Trans. Circuits Syst., 40 (1993), 675-682. doi: 10.1109/81.246142. Google Scholar

[21] S. H. Strogatz, Nonlinear Dynamics and Chaos: With Applications to Physics, Biology, Chemistry, and Engineering, CRC Press, 2018. Google Scholar
[22]

S. Wiggins, Introduction to Applied Nonlinear Dynamical Systems and Chaos, 2nd edition, Springer-Verlag, New York, 2003. Google Scholar

show all references

References:
[1]

A. Ashraf and A. Abdulnasser, On the design of chaos-based secure communication systems, Commun. Nonlin. Sci., 16 (2011), 3721-3737. doi: 10.1016/j.cnsns.2010.12.032. Google Scholar

[2]

J. Bao and Q. Yang, A new method to find homoclinic and heteroclinic orbits, Appl. Math. Comput., 217 (2011), 6526-6540. doi: 10.1016/j.amc.2011.01.032. Google Scholar

[3]

S. Čelikovský and G. Chen, On a generalized Lorenz canonical form of chaotic systems, Int. J. Bifurcat. Chaos, 12 (2002), 1789-1812. doi: 10.1142/S0218127402005467. Google Scholar

[4]

S. Čelikovský and G. Chen, Secure synchronization of a class of chaotic systems from a nonlinear observer approach, IEEE Trans. Automat. Contr., 50 (2005), 76-82. doi: 10.1109/TAC.2004.841135. Google Scholar

[5]

S. Čelikovský and G. Chen, On the generalized Lorenz canonical form, Chaos Solitons Fractals, 26 (2005), 1271-1276. doi: 10.1016/j.chaos.2005.02.040. Google Scholar

[6]

X. Chen, Lorenz equations part Ⅰ: Existence and nonexistence of homoclinic orbits, SIAM J. Math. Anal., 27 (1996), 1057-1069. doi: 10.1137/S0036141094264414. Google Scholar

[7]

L. O. ChuaM. Komuro and T. Matsumoto, The double scroll family, IEEE Trans. Circuits Syst., 33 (1986), 1072-1118. Google Scholar

[8]

B. A. Coomes, H. Koçak and K. J. Palmer, A Computable Criterion for the Existence of Connecting Orbits in Autonomous Dynamics, J. Dyn. Differ. Equ., 28 (2016), 1081–1114. doi: 10.1007/s10884-015-9437-y. Google Scholar

[9]

S. P. Hastings and W. C. Troy, A proof that the Lorenz equations have a homoclinic orbit, J. Differ. Equ., 113 (1994), 166-188. doi: 10.1006/jdeq.1994.1119. Google Scholar

[10] M. W. HirschS. Smale and R. L. Devaney, Differential Equations, Dynamical Systems, and an Introduction to Chaos, Third edition. Elsevier/Academic Press, Amsterdam, 2013. Google Scholar
[11]

G. A. Leonov, Attractors, limit cycles and homoclinic orbits of low dimensional quadratic systems. analytical methods, Can. Appl. Math. Q., 17 (2009), 121-159. Google Scholar

[12]

G. A. Leonov, General existence conditions of homoclinic trajectories in dissipative systems, Lorenz, Shimizu-Morioka, Lu and Chen systems, Phys. Lett. A, 376 (2012), 3045-3050. doi: 10.1016/j.physleta.2012.07.003. Google Scholar

[13]

G. A. Leonov, Fishing principle for homoclinic and heteroclinic trajectories, Nonlinear Dyn., 78 (2014), 2751-2758. doi: 10.1007/s11071-014-1622-8. Google Scholar

[14]

G. A. Leonov, Existence Conditions of Homoclinic Trajectories in Tigan System, Int. J. Bifurcat. Chaos, 25 (2015), 1550175. doi: 10.1142/S0218127415501758. Google Scholar

[15]

E. N. Lorenz, Deterministic non-periodic flow, J. Atmos. Sci., 20 (1963), 130-141. Google Scholar

[16]

P. Namayanja, Chaotic dynamics in a transport equation on a network, Discrete Contin. Dyn. Syst. Ser. B, 23 (2018), 3415-3426. doi: 10.3934/dcdsb.2018283. Google Scholar

[17] J. PalisJ. P. Júnior and F. Takens, Hyperbolicity and Sensitive Chaotic Dynamics at Homoclinic Bifurcations: Fractal Dimensions and Infinitely Many Attractors in Dynamics, Cambridge University Press, Cambridge, 1995. Google Scholar
[18]

K. RajagopalA. AkgulS. Jafari and B. Aricioglu, A chaotic memcapacitor oscillator with two unstable equilibriums and its fractional form with engineering applications., Nonlinear Dynam., 91 (2018), 957-974. Google Scholar

[19]

L. P. Shil'nikov, A. L. Shil'nikov, D. V. Turaev and L. O. Chua, Methods of Qualitative Theory in Nonlinear Dynamics, World Scientific, Singapore, 2001. doi: 10.1142/4221. Google Scholar

[20]

C. P. Silva, Shil'nikov's theorem-a tutorial, IEEE Trans. Circuits Syst., 40 (1993), 675-682. doi: 10.1109/81.246142. Google Scholar

[21] S. H. Strogatz, Nonlinear Dynamics and Chaos: With Applications to Physics, Biology, Chemistry, and Engineering, CRC Press, 2018. Google Scholar
[22]

S. Wiggins, Introduction to Applied Nonlinear Dynamical Systems and Chaos, 2nd edition, Springer-Verlag, New York, 2003. Google Scholar

Figure 1.  Two symmetrical homoclinic orbits of system (1)
Figure 2.  Chaotic attractor $ \mathcal{A} $ of system (1) with $ s_1 = 5 $, $ s_2 = 4 $, $ d = 1.5 $, $ q = 2 $, $ R = 3.08435 $
[1]

Xinfu Chen. Lorenz equations part II: "randomly" rotated homoclinic orbits and chaotic trajectories. Discrete & Continuous Dynamical Systems - A, 1996, 2 (1) : 121-140. doi: 10.3934/dcds.1996.2.121

[2]

Ezzeddine Zahrouni. On the Lyapunov functions for the solutions of the generalized Burgers equation. Communications on Pure & Applied Analysis, 2003, 2 (3) : 391-410. doi: 10.3934/cpaa.2003.2.391

[3]

G. A. Leonov. Generalized Lorenz Equations for Acoustic-Gravity Waves in the Atmosphere. Attractors Dimension, Convergence and Homoclinic Trajectories. Communications on Pure & Applied Analysis, 2017, 16 (6) : 2253-2267. doi: 10.3934/cpaa.2017111

[4]

Daniel Wilczak. Abundance of heteroclinic and homoclinic orbits for the hyperchaotic Rössler system. Discrete & Continuous Dynamical Systems - B, 2009, 11 (4) : 1039-1055. doi: 10.3934/dcdsb.2009.11.1039

[5]

Alexandre Vidal. Periodic orbits of tritrophic slow-fast system and double homoclinic bifurcations. Conference Publications, 2007, 2007 (Special) : 1021-1030. doi: 10.3934/proc.2007.2007.1021

[6]

E. Canalias, Josep J. Masdemont. Homoclinic and heteroclinic transfer trajectories between planar Lyapunov orbits in the sun-earth and earth-moon systems. Discrete & Continuous Dynamical Systems - A, 2006, 14 (2) : 261-279. doi: 10.3934/dcds.2006.14.261

[7]

Sergey Gonchenko, Ivan Ovsyannikov. Homoclinic tangencies to resonant saddles and discrete Lorenz attractors. Discrete & Continuous Dynamical Systems - S, 2017, 10 (2) : 273-288. doi: 10.3934/dcdss.2017013

[8]

Fuchen Zhang, Xiaofeng Liao, Guangyun Zhang, Chunlai Mu, Min Xiao, Ping Zhou. Dynamical behaviors of a generalized Lorenz family. Discrete & Continuous Dynamical Systems - B, 2017, 22 (10) : 3707-3720. doi: 10.3934/dcdsb.2017184

[9]

Peter Giesl, Sigurdur Hafstein. Computational methods for Lyapunov functions. Discrete & Continuous Dynamical Systems - B, 2015, 20 (8) : i-ii. doi: 10.3934/dcdsb.2015.20.8i

[10]

Cristina Lizana, Leonardo Mora. Lower bounds for the Hausdorff dimension of the geometric Lorenz attractor: The homoclinic case. Discrete & Continuous Dynamical Systems - A, 2008, 22 (3) : 699-709. doi: 10.3934/dcds.2008.22.699

[11]

Luis Barreira, Claudia Valls. Stability of nonautonomous equations and Lyapunov functions. Discrete & Continuous Dynamical Systems - A, 2013, 33 (7) : 2631-2650. doi: 10.3934/dcds.2013.33.2631

[12]

Peter Giesl, Sigurdur Hafstein. Review on computational methods for Lyapunov functions. Discrete & Continuous Dynamical Systems - B, 2015, 20 (8) : 2291-2331. doi: 10.3934/dcdsb.2015.20.2291

[13]

Ying Lv, Yan-Fang Xue, Chun-Lei Tang. Homoclinic orbits for a class of asymptotically quadratic Hamiltonian systems. Communications on Pure & Applied Analysis, 2019, 18 (5) : 2855-2878. doi: 10.3934/cpaa.2019128

[14]

Fatima Ezzahra Lembarki, Jaume Llibre. Periodic orbits for a generalized Friedmann-Robertson-Walker Hamiltonian system in dimension $6$. Discrete & Continuous Dynamical Systems - S, 2015, 8 (6) : 1165-1211. doi: 10.3934/dcdss.2015.8.1165

[15]

Martin Wechselberger, Warren Weckesser. Homoclinic clusters and chaos associated with a folded node in a stellate cell model. Discrete & Continuous Dynamical Systems - S, 2009, 2 (4) : 829-850. doi: 10.3934/dcdss.2009.2.829

[16]

Xianwei Chen, Zhujun Jing, Xiangling Fu. Chaos control in a pendulum system with excitations. Discrete & Continuous Dynamical Systems - B, 2015, 20 (2) : 373-383. doi: 10.3934/dcdsb.2015.20.373

[17]

Gunther Dirr, Hiroshi Ito, Anders Rantzer, Björn S. Rüffer. Separable Lyapunov functions for monotone systems: Constructions and limitations. Discrete & Continuous Dynamical Systems - B, 2015, 20 (8) : 2497-2526. doi: 10.3934/dcdsb.2015.20.2497

[18]

C. Connell Mccluskey. Lyapunov functions for tuberculosis models with fast and slow progression. Mathematical Biosciences & Engineering, 2006, 3 (4) : 603-614. doi: 10.3934/mbe.2006.3.603

[19]

Arnaud Goullet, Shaun Harker, Konstantin Mischaikow, William D. Kalies, Dinesh Kasti. Efficient computation of Lyapunov functions for Morse decompositions. Discrete & Continuous Dynamical Systems - B, 2015, 20 (8) : 2419-2451. doi: 10.3934/dcdsb.2015.20.2419

[20]

Jóhann Björnsson, Peter Giesl, Sigurdur F. Hafstein, Christopher M. Kellett. Computation of Lyapunov functions for systems with multiple local attractors. Discrete & Continuous Dynamical Systems - A, 2015, 35 (9) : 4019-4039. doi: 10.3934/dcds.2015.35.4019

2018 Impact Factor: 1.008

Article outline

Figures and Tables

[Back to Top]